Tornadoes · United States · Kansas · 2002

F0 tornado, Ellsworth, Kansas, June 11, 2002

This F0 tornado ran 8.0 miles across Ellsworth County on June 11, 2002, touching down at 5:31 PM CDT and reaching 110 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 11, 2002
Touchdown
5:31 PM CDT (22:31 UTC)
Path length
8.0 miles (12.9 km)
Path width
110 yards (101 m)
Deaths
0
Injuries
0
County
Ellsworth County
Touchdown point
38.730, -98.200
Lift-off point
38.730, -98.070
Record number
713

What the Weather Service recorded

Almost paralleling Highway 140, the tornado remained in open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
21:01 UTC22:00 UTCSevere Thunderstorm WarningICT
21:57 UTC23:00 UTCSevere Thunderstorm WarningICT
22:20 UTC04:30 UTCFlash Flood WarningICT
22:34 UTC23:15 UTCTornado WarningICT
23:15 UTC00:15 UTCSevere Thunderstorm WarningICT
00:13 UTC01:15 UTCSevere Thunderstorm WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jun 11, 3:52 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 11, 3:52 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT TUE JUN 11 2002

TNGT:
FOCUS IS AGN ON QSTNRY BNDRY AND COPIOUS MSTR.  APPRS THAT CAP WL
ONCE AGN BE OVERCOME LT AFTN/EVE.  DEFINITE SVR WX POTENTIAL...BUT
ALSO CONCERNED ABT HVY RA POTENTIAL. SVR THREAT MAINLY DMGG WNDS.
LARGE HAIL LKLY WITH SUPERCELL STORMS.  ISOLD TORNADO THREAT APPEARS
TO BE MAINLY LANDSPOUT TYPE ON BOUNDARIES GIVEN LARGE CAPES/MARGINAL
SHEAR.  CORFIDI VECTORS SHOW DECENT MVMT...BUT APPRS THAT STORMS
SHUD CONT TO DVLP ALG BNDRY IN DIFFLUENT UPR FLOW.  FORTUNATELY UPR
FLOW DOES NOT APPR TO BE AS DIFFLUENT AS LAST NGT.  WENT WITH HVY RA
IN FCST...OPTED NOT TO INCLUDE WATCH. OF NOTE...ETA KF MASSIVELY
DIFFERENT FROM OPERATIONAL ETA...WITH KF LOOKING A LOT MORE
REALISTIC.

WED-WED NGT:
REALLY TOUGH CALL...WITH A LOT RIDING ON AMT OF CONVECTION TUE NGT.
MODELS GOING IN DIFFENT DIRECTIONS WITH AVN PUSHING MOST WX INTO
OK...WITH ETA REFORMING BNDRY TO THE N.  AGN...AM LEANING TOWARD ETA
KF/AVN COMBO...WHICH PUTS HIER POPS ACRS THE S...SPLY IN THE MORNING
WITH LEFTOVER PCPN.  AGN ELEVATED STORMS PSBL WED AM GIVEN MIDLVL
LAPSE RATES.

THU:
BASICALLY A SHOT IN THE DARK...WITH NOT A LOT OF CONFIDENCE WHERE
FNT/EFFECTIVE SFC BNDRY WL BE.  GOING FCST AS GOOD AS ANY AND WONT
CHG.

FRI-SAT:
SFC HI PRES BUILDS INTO AREA WITH COOLER/DRIER WX.  LTL IF ANY CHG
TO GOING FCST.

SAT NGT-MON:
NW UPR FLOW RAISES CONSIDERABLE UNCERTAINTY ON PCPN FCST.  WHILE SFC
FNT SHUD BE WAY S OF AREA.  HOWEVER ECMWF AND TO A LESSOR EXTENT AVN
SUG A WEAK FNT TO BACK DOOR INTO THE AREA.  COORD WITH HPC REVEALED
ECMWF ACTUALLY CRANKS OUT OVER AN INCH QPF ACRS THE AREA ON SUN.
GIVEN THE TENUOUS NATURE OF NW FLOW...MODEL CHGS FM YDA...AND INCRG
ENSEMBLE DIVERGENCE BEYOND SUN...WL MAKE VERY FEW CHGS TO THIS
PERIOD.  GOING TEMPS BASICALLY ON TRACK.

FCSTID = HOWERTON
ICT   71  85  62  80 /  60  60  50  20
HUT   69  84  61  80 /  80  60  40  20
EWK   70  84  62  80 /  80  60  40  20
EQA   71  85  63  80 /  60  60  50  20
WLD   72  87  64  80 /  50  60  50  20
RSL   66  79  58  80 /  70  50  40  10
GBD   66  82  60  80 /  80  60  40  20
SLN   67  82  60  80 /  80  50  40  20
MPR   70  84  62  80 /  80  60  40  20
CFV   72  89  67  80 /  30  50  50  20
CNU   71  85  65  80 /  40  60  40  20
K88   71  85  65  80 /  40  60  40  20

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jun 11, 11:56 AM CDT, 5 hours 35 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT TUE JUN 11 2002

...SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING AND
TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...

A COOL FRONT HAS STALLED FROM NEAR DODGE CITY TO RUSSELL TO
CONCORDIA THIS AFTERNOON. AT THE MOMENT...A WARM LAYER OF AIR
BETWEEN 6 AND 8 THOUSAND FEET IS PUTTING A LID ON ANY STORM
DEVELOPMENT. HOWEVER...THE COMBINATION OF DAYTIME HEATING AND
CONVERGENCE ALONG THE FRONT WILL TRIGGER THUNDERSTORM DEVELOPMENT
AFTER 3 PM. THE STORMS ARE EXPECTED TO DEVELOP NORTHWEST OF A
HUTCHINSON TO MARION LINE THIS AFTERNOON.

WIND SHEAR PROFILES...GIVEN THE EXTREME INSTABILITY...WILL BE
FAVORABLE FOR SUPERCELL STORMS THIS EVENING. AS MENTIONED EARLIER...
DAMAGING WINDS AND LARGE HAIL WILL BE A GOOD BET WITH ANY STORMS
THAT DEVELOP THIS AFTERNOON INTO TONIGHT. A BRIEF TORNADO MAY ALSO
BE POSSIBLE ALONG THE SURFACE FRONT THIS AFTERNOON OR EARLY
EVENING.

BY LATE EVENING AND OVERNIGHT...A LARGER COMPLEX OF THUNDERSTORMS
MAY DEVELOP AND MOVE EAST ACROSS CENTRAL KANSAS. ALTHOUGH WARMER
TEMPERATURES ALOFT MAY INITIALLY HINDER STORM DEVELOPMENT FURTHER
SOUTH...THUNDERSTORMS MAY ALSO DEVELOP OR MOVE INTO SOUTH CENTRAL
AND SOUTHEAST KANSAS OVERNIGHT. SOME OF THESE STORMS MAY ALSO
BECOME SEVERE...WITH DAMAGING WINDS AND HAIL.

SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON AND EVENING ACROSS
CENTRAL KANSAS...MAINLY NORTH OF A HUTCHINSON TO MARION LINE.

SPOTTER ACTIVATION IS ALSO POSSIBLE BY LATE EVENING AND OVERNIGHT
FURTHER SOUTH...ACROSS THE REST OF SOUTH CENTRAL AND SOUTHEAST
KANSAS.
Special weather statement, Jun 11, 2:15 PM CDT, 3 hours 16 minutes before
KSZ053-111931-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT TUE JUN 11 2002

THIS IS A TEST...THIS IS A TEST.

CHANCE
Special weather statement, Jun 11, 2:19 PM CDT, 3 hours 12 minutes before
KSZ053-111934-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT TUE JUN 11 2002

THIS IS A TEST...THIS IS A TEST.

CHANCE
Special weather statement, Jun 11, 2:54 PM CDT, 2 hours 37 minutes before
KSZ053-112009-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
254 PM CDT TUE JUN 11 2002

THIS IS A TEST...THIS IS A TEST.

CHANCE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.5 hours before the tornado, 187 km from the path. June 11, 2002.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2237 joules per kilogram, CIN -217, lifted condensation level 1203 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 196 square meters per square second, 0 to 6 km bulk shear 18 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2237 J/kg
Mixed-layer CIN
-217 J/kg
Surface CAPE
1247 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

1.5 hours after it, 187 km from the path. June 12, 2002.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 651 joules per kilogram, CIN -38, lifted condensation level 2833 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 6 square meters per square second, 0 to 6 km bulk shear 29 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-38 J/kg
Surface CAPE
1465 J/kg
Mixed-layer LCL
2833 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
1 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
8.8 K/km

Open this sounding in Storm Lab

The radar

The Wichita radar (KICT), 134 km away, was scanning. The volume nearest the touchdown began at 22:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 11, 2002

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 113:15 PM CDTF0Pike, IL0.760
June 113:39 PM CDTF0Morgan, IL0.310
June 114:25 PM CDTF0Lincoln, KS4.0110
June 114:33 PM CDTF0Lincoln, KS1.055
June 115:00 PM CDTF0Fayette, IL2.550
June 116:00 PM EDTF0Charlotte, FL1.040
June 115:05 PM CDTF0Fayette, IL0.740
June 115:40 PM CDTF0Cumberland, IL2.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.